Cutaneous Adverse Reactions to Psychotropic Drugs: Data From a Multicenter Surveillance Program
J Clin Psychiatry 2009;70(9):1258-1265
© Copyright 2016 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Objective: Cutaneous adverse drug reactions (CADRs) in psychiatric pharmacotherapy are common, potentially harmful, and among the most frequent types of adverse events. To date, most of the data regarding CADRs to psychotropic medications are anecdotal, and systematic studies are lacking, particularly with respect to modern “second-generation” drugs.
Method: Data were drawn from a database of 208,401 psychiatric inpatients monitored by the multicenter drug safety surveillance project Drug Safety in Psychiatry (Arzneimittelsicherheit in der Psychiatrie [AMSP]) during the years 1993–2005. The project surveys clinically relevant adverse reactions to all marketed psychotropic drugs.
Results: Two hundred fourteen cases of clinically relevant CADRs with a “probable” or “definite” attribution to a single psychotropic compound were identified (0.1%), of which 7 were life threatening (3.3% of CADR cases). Eruptions occurred irrespective of age and mainly in women. The gender effect was significant only for mood-stabilizing antiepileptic drugs (AEDs; P = .001). Substances with the highest and statistically significant CADR risk were AEDs (P < .0001), particularly lamotrigine and carbamazepine. For the most part, the incidence in antidepressants did not differ from the mean CADR rate of the monitored drugs in this survey (0.103%). However, CADRs were seen significantly less often with modern antidepressants (such as selective serotonin reuptake inhibitors and dual-mechanism or other second-generation antidepressants) than with classical tricyclic and tetracyclic antidepressants (P = .048). Conventional and atypical antipsychotics alike had the lowest rates of dermatologic side effects.
Conclusions: Although serious complications are rare, clinicians should be aware of CADRs, particularly with AED mood stabilizers. Modern second-generation drugs appear to be associated with a rather low CADR risk.
Submitted: July 23, 2008; accepted September 26, 2008.
Online ahead of print: June 16, 2009.
Corresponding author: Christian Lange-Asschenfeldt, MD, Klinik und Poliklinik für Psychiatrie und Psychotherapie, Heinrich-Heine-Universität, Bergische Landstr. 2, D-40629, Düsseldorf, Germany (firstname.lastname@example.org).